Texas, 2016

Lightning Strike in Texas, August 28, 2016

August 28, 2016 · NWS LUB · 1 event in 1 county or zone

A man walking near a playa lake in northwest Slaton was struck by lightning. The individual was transported to Lubbock UMC Hospital with critical injuries and later succumbed to their injuries on 2 September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A man walking near a playa lake in northwest Slaton was struck by lightning. The individual was transported to Lubbock UMC Hospital with critical injuries and later succumbed to their injuries on 2 September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 28, 5:42 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 28, 5:42 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT SUN AUG 28 2016

.AVIATION...
A messy, low-confidence forecast for aviation concerns for the
next 6 hours or so, as scattered t-storm activity across the
region will be tied to numerous outflow boundaries due to
relatively weak winds aloft. Heavy rainfall reducing visibility
and strong wind gusts will be possible in and near the t-storms.
Storm activity is expected to gradually weaken tonight, but may
persist. Some guidance is suggesting the possibility of some low
ceilings early Monday morning. We will continue to assess and
amend as necessary.

&&

.PREV DISCUSSION... /issued 341 PM CDT SUN AUG 28 2016/

SHORT TERM...
Atmosphere was destabilizing nicely once again this afternoon
complete with scattered storms, although a weak mesohigh and
associated lack of Cu was noted around Plainview in the wake of an
MCV lifting northeast of Amarillo. As increasingly moist easterly
upslope flow expands west onto the Caprock, convection should expand
in kind especially with assistance from outflow boundaries. Crisp
appearance to these storm tops thus far indicate lapse rates and
MLCAPEs are likely more robust than the RUC mesoanalysis indicates.
As such, will insert some severe pulse storm mention in the HWO.

Forcing for ascent should only improve overnight as an upper low
over NE Arizona glides east into NW New Mexico. This process will
position a SW-NE oriented jet streak across far eastern NM complete
with enhanced speed divergence in the RRQ of this jet - likely near
northern Lea County if models are correct. East of this divergence
lies an axis of weak but persistent diffluence over the South
Plains; however, this focus for ascent will be diminished as the
nose of a southeasterly LLJ advances into southeast NM and funnels
rich Theta-E with PWATs at or above 1.5 inches. As such, we continue
to favor the highest PoPs near the NM border overnight. Potential
for training cells in this pattern of improved meridional flow
warrants mention of heavy rain in the grids across our western zones.

Monday will see little change to this pattern as the upper low
stalls in NW New Mexico and keeps a deep meridional fetch of
subtropical moisture over the region. The brunt of lift should once
again favor our western zones near the RRQ of the aforementioned jet
streak, although we have boosted PoPs off the Caprock as adequate
diurnal heating and attainable CCLs will once again foster scattered
storms. Overall, models have not handled this pattern all that well
as forcing has been rather muted, but with improving mesoscale and
synoptic ascent in the next 24-48 hours we may be able to define a
Flood Watch at some point for portions of the Caprock. Reason
against this for now is that tonight's heavy precip appears too
narrow in space and heavily dependent on cell training - a critical
factor which is not in good agreement among high res CAMs and
operational models.

LONG TERM...
Upper level low to our west will slowly fill and evolve to a
weakness between high across the SERN CONUS and a ridge from WY to
SRN California and beyond.  This weakness appears to hang around
through mid week before high pressure appears to more or less take
back control of the weather with a ridge extending will into Central
Canada.  Indications are that the ridge will be shunted southwest
into northern Mexico.  As a trough moves eastward off the Pacific
Coast next Saturday, we will probably see a return of southwesterly
flow aloft.

Thunderstorm activity should be ongoing Monday evening with all
indications pointing to favoring the west though, given the airmass,
certainly cannot rule out pop-up storms anywhere in the CWFA.  Rich
theta-e air will continue to be in place with PWATs averaging about
1.5 inches which is about double of the seasonal norms. With the
stagnant pattern and rich moisture, heavy rain potential certainly
exists and the next 24 hours will shed a great deal of light on
how things will evolve and interact. Will keep rain chances going
much of the week.  Deterministic guidance suggests that Friday
could be a bit more dry though, given the lack of significant
changes in the airmass, am reluctant to deviate very far from the
blend as it conveys the uncertainty of the rain threat as best as
can be expected.

Getting back to Monday night and Tuesday, do have some concerns for
flooding potential as there could be training and/or a couple of
days of repeat rainfall.  Flash flooding is awfully hard to get in
our western zones as the playa lake system accumulates and holds the
runoff effectively.  While confidence in accumulations and spatial
extent is lacking, we will continue to monitor the potential threat.
At this point, as was introduced in the HWO earlier today, it bears
watching.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33
Hazardous weather outlook, Aug 28, 2:41 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT SUN AUG 28 2016

TXZ021>044-292045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
341 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD BRIEFLY BECOME SEVERE THROUGH THIS
EVENING WITH WIND GUSTS TO AROUND 60 MPH. POCKETS OF HEAVY RAIN
MAY ALSO RESULT IN SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MODERATE TO HEAVY RAINFALL MONDAY THROUGH
WEDNESDAY MAY RESULT IN SOME FLOODING...ESPECIALLY OVER
THE WESTERN SOUTH PLAINS.

In the hours before

Special weather statement, Aug 28, 2:15 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT SUN AUG 28 2016

TXZ031-282030-
MOTLEY TX-
315 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOTLEY COUNTY UNTIL
330 PM CDT...

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF ROARING SPRINGS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...TORRENTIAL RAINS AND WIND GUSTS TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROARING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3383 10082 3383 10089 3393 10090 3400 10065
      3384 10064
TIME...MOT...LOC 2013Z 234DEG 8KT 3387 10079

MCZ
Special weather statement, Aug 28, 4:16 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT SUN AUG 28 2016

TXZ036-037-282245-
DICKENS TX-CROSBY TX-
516 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROSBY AND WESTERN
DICKENS COUNTIES UNTIL 545 PM CDT...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MCADOO...OR 9 MILES NORTH OF WHITE RIVER LAKE...MOVING
NORTH AT 10 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS OF 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSBYTON...DICKENS...WHITE RIVER LAKE AND MCADOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3345 10094 3352 10127 3380 10117 3371 10076
TIME...MOT...LOC 2216Z 201DEG 8KT 3361 10105

23
Special weather statement, Aug 28, 4:20 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SUN AUG 28 2016

TXZ023-024-282245-
BRISCOE TX-SWISHER TX-
520 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWISHER AND
NORTHWESTERN BRISCOE COUNTIES UNTIL 545 PM CDT...

AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF MACKENZIE RESERVOIR...OR 16 MILES NORTHWEST OF
SILVERTON...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS OF 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
SWISHER AND NORTHWESTERN BRISCOE COUNTIES...INCLUDING VIGO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3474 10123 3457 10140 3465 10159 3475 10155
      3475 10125
TIME...MOT...LOC 2219Z 208DEG 5KT 3468 10146

23
Special weather statement, Aug 28, 5:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT SUN AUG 28 2016

TXZ035-290000-
LUBBOCK TX-
629 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LUBBOCK COUNTY UNTIL 700
PM CDT...

AT 628 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IDALOU...OR 12 MILES EAST OF LUBBOCK. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAST LUBBOCK...IDALOU AND RANSOM CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3354 10180 3378 10172 3375 10156 3355 10156
      3347 10165
TIME...MOT...LOC 2328Z 218DEG 4KT 3362 10167

23
Special weather statement, Aug 28, 6:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT SUN AUG 28 2016

TXZ035-041-290100-
LYNN TX-LUBBOCK TX-
735 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LYNN AND
SOUTHEASTERN LUBBOCK COUNTIES UNTIL 800 PM CDT...

AT 735 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLATON...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SLATON AND RANSOM CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3336 10179 3355 10176 3356 10156 3331 10156
TIME...MOT...LOC 0035Z 278DEG 7KT 3346 10170

The radar

The Lubbock radar (KLBB), 28 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lubbock

When
August 28, 6:50 PM CST
Where
Lubbock County, 0.89 mi N of Slaton
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.443, -101.650

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lubbock2016-09-0223MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647441.